Alert archive / Georgia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 172, NWS Columbia, SC

June 21, 2011Columbia County, Richmond County, Georgia; Aiken County, Edgefield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 21, 2011, 7:20 PM EDT for Columbia County, Richmond County, Georgia; Aiken County, Edgefield County, South Carolina. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 7:20 PM EDT (23:20 UTC)
Expired
Jun 21, 2011, 8:00 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC

The radar

The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:26 PM EDTHAIL 0.25Hephzibah, GAPEA SIZED HAIL IN HEPHZIBAH.
Jun 21, 7:58 PM EDTHAIL 1Hephzibah, GAQUARTER SIZED HAIL IN HEPHZIBAH
Jun 21, 8:10 PM EDTHAIL 0.886 Nne Hephzibah, GANICKEL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2099 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WUUS52 KCAE 212320
SVRCAE
GAC073-245-SCC003-037-220000-
/O.NEW.KCAE.SV.W.0172.110621T2320Z-110622T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
720 PM EDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  SOUTHEASTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  SOUTHERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 800 PM EDT

* AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FORT GORDON...AND MOVING NORTHEAST AT 10 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MARTINEZ...
  HEPHZIBAH...GROVETOWN...FORT GORDON...EVANS...AUGUSTA...NORTH
  AUGUSTA...CLEARWATER AND BELVEDERE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3359 8213 3360 8211 3362 8210 3365 8210
      3374 8206 3365 8175 3324 8200 3332 8226
TIME...MOT...LOC 2320Z 203DEG 10KT 3338 8208

$$
1 follow-up statement
335 
WWUS52 KCAE 212349
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
749 PM EDT TUE JUN 21 2011

GAC073-245-SCC003-037-220000-
/O.CON.KCAE.SV.W.0172.000000T0000Z-110622T0000Z/
RICHMOND GA-COLUMBIA GA-EDGEFIELD SC-AIKEN SC-
749 PM EDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR AIKEN...EDGEFIELD...COLUMBIA AND RICHMOND COUNTIES...

AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR AUGUSTA...MOVING NORTHEAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MARTINEZ...NORTH AUGUSTA...CLEARWATER...BURNETTOWN AND BELVEDERE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3359 8213 3360 8211 3362 8210 3365 8210
      3374 8206 3365 8175 3324 8200 3332 8226
TIME...MOT...LOC 2349Z 227DEG 7KT 3341 8202

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:50 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 21, 6:50 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT TUE JUN 21 2011

.SYNOPSIS...
MUCH ABOVE NORMAL TEMPERATURES WILL CONTINUE FOR THE NEXT COUPLE
OF DAYS AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE AREA. SLIGHT
COOLING IS EXPECTED FOR THE END OF THE WEEK AS THE THREAT OF
THUNDERSTORMS INCREASES.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATE...TEMPERATURES HAVE BEGUN TO SLOWLY COOL ACROSS THE
FORECAST AREA ALLOWING HEAT INDEX VALUES TO DROP BELOW 100
DEGREES. AS A RESULT HAVE CANCELLED THE HEAT ADVISORY. SOME
SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS THE NORTHERN
MIDLANDS AND CSRA...MAINLY ALONG OUTFLOW BOUNDARIES FROM EARLIER
CELLS. WILL ISSUE AN UPDATE TO REMOVE HEAT ADVISORY WORDING AND
ADJUST POPS AND CLOUDS. UPDATE OUT SHORTLY.

PREVIOUS DISCUSSION...UPPER RIDGE WAS OVER THE REGION AND SURFACE
HIGH PRESSURE REMAINED OVER THE SOUTHEASTERN STATES THIS
AFTERNOON. TEMPERATURES AT 2 PM RANGED FROM 94 TO 100 DEGREES WITH
DEWPOINTS IN THE MID/UPPER 60S. HEAT ADVISORY REMAINS IN EFFECT
FOR MUCH OF THE MIDLANDS AND CSRA THROUGH 8 PM.

MODELS INDICATE THE RIDGE AXIS MOVING TO THE COAST THIS EVENING.
STRONG INSTABILITY AND STEEP LAPSE RATES OVER THE AREA...SO CANNOT
RULE CONVECTION LATE AFTERNOON INTO THE EVENING. ANY CONVECTION
THAT DEVELOPS COULD BE STRONG TO SEVERE. WILL KEEP LOW POPS FOR
AFTERNOON CONVECTION INTO THE EVENING FOR THE NORTH/CENTRAL
MIDLANDS. LOWS IN THE LOW TO MID 70S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
BY WEDNESDAY AN UPPER TROUGH OVER THE CENTRAL PLAINS BEGINS TO
MOVE EASTWARD HELPING TO FLATTEN THE UPPER RIDGE. WILL INCREASE
POPS TO LOW CHANCE MAINLY FOR THE AFTERNOON AND EVENING HOURS.
STILL QUITE WARM WEDNESDAY WITH HIGHS IN THE MID TO UPPER
90S...BUT LOWERING INTO THE LOWER 90S THURSDAY. A HEAT ADVISORY
MAY AGAIN BE NEEDED WEDNESDAY. OVERNIGHT LOWS IN THE LOWER TO
MIDDLE 70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE MODELS CONTINUE TO DEPICT AN UPPER TROUGH OVER THE
CENTRAL PART OF THE COUNTRY SLOWLY MOVING EAST. TROPICAL MOISTURE
MAY BEGIN TO STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE
WEEK AS WELL. A COLD FRONT APPROACHES FROM THE NORTHWEST BY FRIDAY
BUT MODELS SUGGEST THAT THE FRONT WILL HAVE A TOUGH TIME GETTING
THROUGH OUR AREA...POSSIBLY STALLING INTO EARLY NEXT WEEK. WILL
CONTINUE THE MENTION OF CHANCE POPS THROUGH THE EXTENDED PERIOD.
MAX TEMPS GENERALLY IN THE LOWER 90S. OVERNIGHT LOWS REMAIN IN
THE LOWER TO MIDDLE 70S.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD...WITH A BRIEF
EARLY MORNING PERIOD OF MVFR POSSIBLE AT OGB. UPPER LEVEL RIDGE
HAS BEGUN MOVING EAST OF THE AREA WITH SOME SHOWERS AND
THUNDERSTORMS DEVELOPING WEST OF THE TAF SITES. EXPECT ACTIVITY TO
CONTINUE THIS EVENING AND DIMINISH BEFORE REACHING THE TAF SITES.
POTENTIAL FOR EARLY MORNING MVFR AT OGB REMAIN POSSIBLE SO WILL
KEEP IN TAFS AROUND SUNRISE.

EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON/EVENING CONVECTION
IS POSSIBLE WEDNESDAY THROUGH SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 21, 6:51 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
651 PM EDT TUE JUN 21 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-222300-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
651 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 21, 6:50 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT TUE JUN 21 2011

SCZ015-212315-
LANCASTER-
650 PM EDT TUE JUN 21 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER
COUNTY THROUGH 715 PM EDT...

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR IRWIN...MOVING NORTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...IRWIN AND LANCASTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3482 8079 3482 8067 3458 8074 3459 8089
      3466 8090 3471 8088 3475 8089 3478 8088
      3482 8090 3484 8088 3490 8088 3492 8087
      3492 8078
TIME...MOT...LOC 2250Z 184DEG 10KT 3467 8084

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:07 AM EDTHeat AdvisoryCAEBurke, Columbia, McDuffie, Richmond15 hr
Jun 21, 7:09 PM EDTSevere Thunderstorm WarningCAELincoln51 min
Jun 21, 6:50 PM EDTSpecial Weather StatementCAELancaster25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2011Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.